Hail, Scott
- When
- March 14, 3:04 PM CST to 3:09 PM CST
- Where
- Scott County, Winchester
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 39.630, -90.470
A cold front interacting with an unseasonably warm and humid airmass characterized by temperatures in the middle 70s and dewpoints in the lower to middle 60s triggered a broken line of severe thunderstorms during the afternoon and evening of March 14th. with the largest stone measuring 4 inches in diameter falling in Nortonville in Morgan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A cold front interacting with an unseasonably warm and humid airmass characterized by temperatures in the middle 70s and dewpoints in the lower to middle 60s triggered a broken line of severe thunderstorms during the afternoon and evening of March 14th. Several of the storms produced large hail...with the largest stone measuring 4 inches in diameter falling in Nortonville in Morgan County. As the storms tracked eastward, they continued to produce sporadic large hail and wind damage along and south of the I-72 corridor before exiting into Indiana by mid-evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 14, 12:33 PM CST, 2 hours 31 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Lincoln IL 133 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms. - Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation. && .DISCUSSION... Issued at 132 PM CDT Thu Mar 14 2024 Subsidence/capping from this morning's convection is still evident on visible satellite where skies are clear over much of the northern/eastern CWA. However, destabilization is beginning to work east from west central IL where an agitated cu field is expanding. This is occuring ahead of a cold front which stretches southwest from low pressure over northeast IL back along the IL River Valley. Output from latest convective allowing models, including experimental Warn on Forecast, continues to show deep convection becoming established near the I-72 corridor between 2-3 pm. The environment will be characterized by strong deep layer shear, courtesy of a 70-80 kt 500 mb jet streak overhead, and moderate instability with mixed layer CAPE > 2000 J/kg. Initially these storms should pose a significant hail risk. Veered boundary layer winds ahead of the front lead to long, straight hodographs. Thus a low (non-zero) tornado threat will exist owing to the strong deep layer shear and potential mesoscale influence of outflow/differential heating boundaries. Upscale growth into line segments and clusters is expected late afternoon/early evening over east central and southeast IL. Large hail and damaging winds will be the primary risks, but a few tornadoes will be possible, especially where multiple cell/boundary interactions occur. The severe risk should diminish over our southeast counties after 9 pm. Another aspect of these storms will be very heavy rainfall rates, given Pwats near 90% of climatology and the strongly forced convection. Fast storm motions would tend to limit a widespread flood risk, but any training of more intense convection will lead to a localized flash flood threat. Behind the front, north winds and low clouds will overspread the region from the north this evening and overnight. Cold advection is not overly strong, so we are looking for mid/upper 50s highs on Friday. A dry cold front is forecast to cross the region late Saturday afternoon and evening. Much stronger cold advection and gusty northwest winds will dominate the region behind this front. 850 mb temps plunge as low as -10C late Sunday to early Monday. This sets us up for a hard freeze (mid 20s lows) both Sunday night and Monday night. 25 && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1222 PM CDT Thu Mar 14 2024 Cold front was located over far northwest IL early this afternoon and will track southeast across all central IL terminals by 00z. MVFR ceilings will move in behind the front, possibly dropping to IFR at times overnight. Confidence was not high enough to include IFR at this issuance. Scattered TSRA are expected to develop ahead of the front mid/late afternoon near the I-72 corridor. There is a low chance that a storm will impact a terminal so included PROB30 for KSPI-KDEC-KCMI 20z-23z. If a storm does impact a terminal variable/gusty wind, hail, and brief IFR conditions will occur. South to south southwest winds will be gusty this afternoon, veering northwest behind the frontal passage. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 338 PM CDT Thu Mar 14 2024 ILZ027>031-036>038-152045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 338 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ040>057-061>063-066>068-071>073-152045- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 338 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Another round of scattered thunderstorms will develop after 2pm. Some of these storms will become severe, capable of producing very large hail greater than two inches in diameter. Sporadic downburst wind signatures and a tornado or two will also be possible through 10pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed. Expected storm motion is toward the east-north-east around 45 mph. MJA
Preliminary Local Storm Report
National Weather Service Lincoln IL
1033 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM Rain Knoxville 40.91N 90.29W
03/14/2024 M1.46 inch Knox IL Mesonet
SWOP Observer.
&&Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1106 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM Hail Georgetown 39.97N 87.63W
03/14/2024 M0.88 inch Vermilion IL Public
0528 AM Hail Chillicothe 40.92N 89.49W
03/14/2024 M0.88 inch Peoria IL Amateur Radio
Nickel size hail reported for about a
minute.
0829 AM Hail 2 SSW Cadwell 39.65N 88.55W
03/14/2024 M1.00 inch Moultrie IL Public
Delayed report. Relayed from broadcast
media. Time estimated from radar.
1215 AM Hail Stanford 40.44N 89.22W
03/14/2024 E0.75 inch McLean IL Public
Report from mPING: Dime (0.75 in.).
1130 PM Hail Elkhart 40.02N 89.48W
03/13/2024 M1.00 inch Logan IL Public
Relayed via WCIA-TV.
1025 AM Rain Knoxville 40.91N 90.29W
03/14/2024 M1.46 inch Knox IL Mesonet
SWOP Observer.
1213 AM Hail Farmington 40.70N 90.01W
03/14/2024 M0.75 inch Fulton IL Emergency Mngr
1010 PM Hail 4 SSE Vermilion 39.52N 87.57W
03/13/2024 E0.75 inch Edgar IL Public
dime to penny size hail. relayed via
broadcast media.
0822 PM Hail Lerna 39.42N 88.29W
03/13/2024 E0.75 inch Coles IL Public
photo of penny size hail relayed via
broadcast media.
0831 PM Hail 4 SSW Charleston 39.43N 88.20W
03/13/2024 E1.75 inch Coles IL Public
Half dollar to golf ball size hail at BENT
TREE GOLF COURSE. relayed via broadcast
media.
0941 PM Hail 1 N Marshall 39.41N 87.69W
03/13/2024 E1.25 inch Clark IL Public
reports of dented cars as well.
&&The St Louis radar (KLSX), 105 km away, was scanning. The volume nearest the first event began at 21:02 UTC.
11 hail, 3 thunderstorm wind. Local standard time, as filed.
Broadcast media posted a picture of very large hailstones ranging from 3 to 4 inches in diameter.
A large tree branch was blown down.
A small outbuilding was flipped over and a pine tree was snapped.
Measured thunderstorm wind gust at the Mount Carmel Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163466, 1163467, 1163468, 1163469, 1163470, 1163471, 1163479, 1163476, 1163472, 1163473, 1163474, 1163477, 1163475, 1163478.